Statistical Science

A Framework for Estimation and Inference in Generalized Additive Models with Shape and Order Restrictions

Mary C. Meyer

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Methodology for the partial linear generalized additive model is presented, where components for continuous predictors may be modeled with shape-constrained regression splines, and components for ordinal predictors may have partial orderings. The estimated mean function is obtained through a projection (or iteratively reweighted projections) onto a polyhedral convex cone; this is key for formally derived inference procedures. Pointwise confidence bands and hypothesis tests for the individual components, as well as a model selection method, are proposed. These methods are available in the R package cgam.

Article information

Statist. Sci., Volume 33, Number 4 (2018), 595-614.

First available in Project Euclid: 29 November 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Monotone convex partial linear confidence interval


Meyer, Mary C. A Framework for Estimation and Inference in Generalized Additive Models with Shape and Order Restrictions. Statist. Sci. 33 (2018), no. 4, 595--614. doi:10.1214/18-STS671.

Export citation


  • Anraku, K. (1999). An information criterion for parameters under a simple order restriction. Biometrika 86 141–152.
  • Ayer, M., Brunk, H. D., Ewing, G. M., Reid, W. T. and Silverman, E. (1955). An empirical distribution function for sampling with incomplete information. Ann. Math. Stat. 26 641–647.
  • Bacchetti, P. (1989). Additive isotonic models. J. Amer. Statist. Assoc. 84 289–294.
  • Bartholomew, D. J. (1959). A test of homogeneity for ordered alternatives. Biometrika 46 36–48.
  • Brunk, H. D. (1955). Maximum likelihood estimates of monotone parameters. Ann. Math. Stat. 26 607–616.
  • Buja, A., Hastie, T. and Tibshirani, R. (1989). Linear smoothers and additive models. Ann. Statist. 17 453–555.
  • Chen, Y. and Samworth, R. J. (2016). Generalized additive and index models with shape constraints. J. R. Stat. Soc. Ser. B. Stat. Methodol. 78 729–754.
  • Cheng, G. (2009). Semiparametric additive isotonic regression. J. Statist. Plann. Inference 139 1980–1991.
  • Cheng, G., Zhao, Y. and Li, B. (2012). Empirical likelihood inferences for the semiparametric additive isotonic regression. J. Multivariate Anal. 112 172–182.
  • Du, P., Parmeter, C. F. and Racine, J. S. (2013). Nonparametric kernel regression with multiple predictors and multiple shape constraints. Statist. Sinica 23 1347–1371.
  • Fang, Z. and Meinshausen, N. (2012). LASSO isotone for high-dimensional additive isotonic regression. J. Comput. Graph. Statist. 21 72–91.
  • Hall, P. and Huang, L.-S. (2001). Nonparametric kernel regression subject to monotonicity constraints. Ann. Statist. 29 624–647.
  • Hildreth, C. (1954). Point estimates of ordinates of concave functions. J. Amer. Statist. Assoc. 49 598–619.
  • Huang, J. Z. (2001). Concave extended linear modeling: A theoretical synthesis. Statist. Sinica 11 173–197.
  • Huang, J. (2002). A note on estimating a partly linear model under monotonicity constraints. J. Statist. Plann. Inference 107 343–351.
  • Liao, X. and Meyer, M. C. (2018). cgam: Constrained generalized additive model.
  • Mammen, E. (1991). Estimating a smooth monotone regression function. Ann. Statist. 19 724–740.
  • Mammen, E. and Yu, K. (2007). Additive isotone regression. In Asymptotics: Particles, Processes and Inverse Problems. Institute of Mathematical Statistics Lecture Notes—Monograph Series 55 179–195. IMS, Beachwood, OH.
  • McCullagh, P. and Nelder, J. A. (1989). Generalized Linear Models, 2nd ed. Monographs on Statistics and Applied Probability. CRC Press, London.
  • Meyer, M. C. (1999). An extension of the mixed primal-dual bases algorithm to the case of more constraints than dimensions. J. Statist. Plann. Inference 81 13–31.
  • Meyer, M. C. (2003). A test for linear versus convex regression function using shape-restricted regression. Biometrika 90 223–232.
  • Meyer, M. C. (2008). Inference using shape-restricted regression splines. Ann. Appl. Stat. 2 1013–1033.
  • Meyer, M. C. (2013). Semi-parametric additive constrained regression. J. Nonparametr. Stat. 25 715–730.
  • Meyer, M. C. (2018a). Constrained partial linear regression splines. Statist. Sinica 28 277–292.
  • Meyer, M. C. (2018b). Estimation and inference for regression surfaces using shape-constrained splines. Unpublished manuscript.
  • Meyer, M. C., Hackstadt, A. J. and Hoeting, J. A. (2011). Bayesian estimation and inference for generalised partial linear models using shape-restricted splines. J. Nonparametr. Stat. 23 867–884.
  • Meyer, M. C., Kim, S.-Y. and Wang, H. (2018). Convergence rates for constrained regression splines. J. Statist. Plann. Inference 193 179–188.
  • Meyer, M. and Woodroofe, M. (2000). On the degrees of freedom in shape-restricted regression. Ann. Statist. 28 1083–1104.
  • Moisen, G. G., Meyer, M. C., Schroeder, T., Liao, X., Schleeweis, K., Freeman, E. and Toney, C. (2016). Shape selection in landsat time series: A tool for monitoring forest dynamics. Glob. Change Biol. 22 3518–3528.
  • Morton-Jones, T., Diggle, P., Parker, L., Dickinson, H. and Binks, K. (2000). Additive isotonic regression models in epidemiology. Stat. Med. 19 849–859.
  • Peddada, S. D., Lobenhofer, E. K., Li, L., Afshari, C. A., Weinberg, C. R. and Umback, D. M. (2003). Gene selection and clustering for time-course and dose–response microarray experiments using order-restricted inference. Bioinformatics 19 834–841.
  • Pya, N. and Wood, S. N. (2015). Shape constrained additive models. Stat. Comput. 25 543–559.
  • Ramsay, J. O. (1988). Monotone regression splines in action. Statist. Sci. 3 425–461.
  • Raubertas, R. F., Lee, C.-I. C. and Nordheim, E. V. (1986). Hypothesis tests for normal means constrained by linear inequalities. Comm. Statist. Theory Methods 15 2809–2833.
  • Robertson, T., Wright, F. T. and Dykstra, R. L. (1988). Order Restricted Statistical Inference. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. Wiley, Chichester.
  • Rueda, C. (2013). Degrees of freedom and model selection in semiparametric additive monotone regression. J. Multivariate Anal. 117 88–99.
  • Sen, B. and Meyer, M. (2017). Testing against a linear regression model using ideas from shape-restricted estimation. J. R. Stat. Soc. Ser. B. Stat. Methodol. 79 423–448.
  • Silverman, B. W. (1985). Some aspects of the spline smoothing approach to nonparametric regression curve fitting. J. Roy. Statist. Soc. Ser. B 47 1–52.
  • Stone, C. J. (1980). Optimal rates of convergence for nonparametric estimators. Ann. Statist. 8 1348–1360.
  • Tantiyaswasdikul, C. and Woodroofe, M. B. (1994). Isotonic smoothing splines under sequential designs. J. Statist. Plann. Inference 38 75–87.
  • Tutz, G. and Leitenstorfer, F. (2007). Generalized smooth monotonic regression in additive modeling. J. Comput. Graph. Statist. 16 165–188.
  • van Eeden, C. (1956). Maximum likelihood estimation of ordered probabilities. Indag. Math. (N.S.) 18 444–455.
  • Villalobos, M. and Wahba, G. (1987). Inequality-constrained multivariate smoothing splines with application to the estimation of posterior probabilities. J. Amer. Statist. Assoc. 82 239–248.
  • Wahba, G. (1983). Bayesian “confidence intervals” for the cross-validated smoothing spline. J. Roy. Statist. Soc. Ser. B 45 133–150.
  • Wood, S. N. (2018). mgcv: Mixed GAM computation vehicle with automatic smoothness estimation.
  • Yu, K. (2014). On partial linear additive isotonic regression. J. Korean Statist. Soc. 43 11–17.
  • Zhao, L. and Peng, L. (2002). Model selection under order restriction. Statist. Probab. Lett. 57 301–306.
  • Zhou, S., Shen, X. and Wolfe, D. A. (1998). Local asymptotics for regression splines and confidence regions. Ann. Statist. 26 1760–1782.